Missouri, 2004Damaging Wind in Missouri, June 16, 2004
June 16, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 16, 2:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 16, 2:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT WED JUN 16 2004
.DISCUSSION...
SUMMER IS HERE AND THE WESTERLIES ARENT...AT LEAST NOT AT THIS
TIME. SUB-TROPICAL CUT OFF LOW OVER TEXAS CONTINUES TO OPEN UP AND
ACCORDING TO 12Z U/A DATA IT IS MORE OF AN ELONGATED SHEAR AXIS
STRETCHING FROM SW MO SOUTHWARD INTO EASTERN TX. THIS SYSTEM WILL
CONTINUE TO LIFT SLOWLY NORTHEASTWARD OVERNIGHT...GRADUALLY SHIFTING
EAST OF THE CWA AFTER SUNRISE THURSDAY. THESE TROPICAL TYPE SYSTEMS
TEND TO BE MOST ACTIVE BETWEEN 06Z-12Z...SO EVEN THOUGH IT HAS
WEAKENED IT WOULDNT SURPRISE ME TO SEE PRECIPITATION LIGHT UP AGAIN
AFTER MIDNIGHT....MAINLY OVER OUR SOUTHEASTERN COUNTIES.
CONVECTION WILL CONTINUE TO FIRE UP OVER THE COLORADO HIGH PLAINS
THIS AFTERNOON AND SHOULD CONGEAL INTO AN MCS AND PROPAGATE EASTWARD
ACROSS THE KANSAS OVERNIGHT. ASSUMING A SUFFICIENT COLD POOL
DEVELOPS WITH THIS MCS THEN IT IS NOT COMPLETELY OUT OF THE REALM
POSSIBILITY THAT THIS SYSTEM COULD MAKE IT AS FAR EAST AS OUR FAR
WESTERN COUNTIES BY SUNRISE...SO KEPT CHANCE POPS GOING THERE.
DIFFICULT TO SAY HOW MUCH OF THIS MCS WILL SURVIVE INTO TOMORROW
MORNING. CONFIDENCE IN HOW MUCH OF THIS SYSTEM WILL SURVIVE AFTER
SUNRISE TOMORROW IS VERY LOW BUT SUSPECT THAT THE CHANCES ARENT
THAT GREAT. HAVING SAID THAT...I AM NOT CONFIDENT ENOUGH THAT IT
WONT SURVIVE TO LOWER GOING LIKELY POPS SO WILL LET THEM RIDE FOR
NOW AND DO A QUICK RAIN DANCE BEFORE I LEAVE THIS AFTERNOON.
ASSUMING WE DONT GET SOCKED IN WITH CONVECTIVE DEBRIS (AND I REALLY
DONT THINK WE WILL)...THEN TOMORROW COULD BE ANOTHER AFTERNOON OF
PULSE THUNDERSTORMS AS THE TROPICAL AIRMASS STICKS AROUND. MORE
ORGANIZED AFTERNOON CONVECTION SHOULD ONCE AGAIN DEVELOP OVER THE
HIGH PLAINS AND MORPH INTO AN MCS AND CHARGE EASTWARD ACROSS KS
THURSDAY NIGHT. ONCE AGAIN...CONVECTION COULD MAKE IT INTO OUR
NORTHWESTERN COUNTIES BY DAYBREAK FRIDAY. MUCH LIKE THURSDAY WE WILL
HAVE THUNDERSTORM CHANCES FRIDAY EITHER FROM THE LEFT OVER MCS OR
FROM PULSE TYPE DEVELOPMENT DURING THE AFTERNOON.
THE PATTERN LOOKS TO REPEAT ITSELF ONCE AGAIN FRIDAY NIGHT INTO
SATURDAY. THE ONLY DIFFERENCE BEING A GRADUAL LOWERING IN UPPER
HEIGHTS...WHICH SHOULD ALLOW THE SYNOPTIC BOUNDARY TO GRADUALLY OOZE
SOUTHWARD...WHICH IN THEORY WILL PUT OUR CWA CLOSER AND CLOSER TO
THE MCS RAILROAD TRACKS. THE MCSS OVER THE NEXT FEW NIGHTS SHOULD
BE QUITE EFFECTIVE RAIN PRODUCERS GIVEN THE AMOUNT OF MOISTURE THEY
WILL HAVE TO WORK WITH...AND ANY ONE OF THEM COULD EASILY PRODUCE
SWATHES OF 2-3+ RAINS. OUR NORTHERN CWA HAS GOTTEN THE BRUNT OF THE
HEAVY RAINFALL LATELY AND THEREFORE IS MOST SUSCEPTIBLE TO FLOODING
SHOULD ANY MCSS ACTUALLY AFFECT THAT AREA. UNCERTAINTY IS STILL
FAIRLY HIGH...BUT GIVEN THE LOW FFG AND POSSIBILITY OF ONE OR MORE
MCSS MOVING ACROSS THE AREA FELT IT WAS PRUDENT TO ISSUE AN ESF FOR
OUR NORTHERN COUNTIES FOR FRIDAY INTO SATURDAY.
GIVEN THE HIGH DEGREE OF UNCERTAINTY IN THE SHORT TERM...A
METEOROLOGICAL OUIJA BOARD WOULD PROBABLY OFFER AS MUCH (IF NOT MORE
INSIGHT) THAN ANY OF THE OPERATIONAL MODELS. THE EXACT LOCATION
OF THE FRONTAL BOUNDARY...OR WHATS LEFT OF THE FRONTAL
BOUNDARY...IS THE BIGGEST POINT OF CONTENTION AMONG THE VARIOUS
MODELS. CLIMATOLOGICALLY SPEAKING...IT WOULD SEEM UNLIKELY THAT A
FRONTAL BOUNDARY WOULD MAKE IT ALL THAT FAR SOUTH OF THE OZARKS THIS
TIME OF YEAR. WITH THAT IN MIND AND IN LIGHT OF THE LATEST RUNS OF
THE GFS...DECIDED TO NUDGE TEMPS UPWARD A SMIDGE IN THE
EXTENDED...CLOSER TO CLIMO. A GOOD ARGUMENT COULD CERTAINLY BE MADE
TO BLANKET THE ENTIRE EXTENDED PART OF THE FORECAST WITH POPS...BUT
GIVEN THE DEGREE OF UNCERTAINTY DIDNT SEE THE NEED TO JUMP ON THE
WET BANDWAGON ATTM. OVERALL THE WEATHER PATTERN IS LOOKING PRETTY
WET OVER THE NEXT 7 DAYS THOUGH.
IZZI
.AVIATION...
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN TO APPROACH
KSGF TERMINAL FORECAST BY 5 PM. LOCALIZED VISIBILITIES MAY DROP TO 2
MILES IN HEAVIER DOWNPOURS. CEILINGS WILL GENERALLY BE VFR WITH A
BRIEF PERIOD OF MVFR CEILINGS UNDER ANY THUNDERSTORM. THIS ACTIVITY
SHOULD SLOWLY DECREASE IN AREAL COVERAGE AND INTENSITY AFTER SUNSET.
ADDITIONAL SHOWERS AND THUNDERSTORMS MAY BEGIN TO AFFECT KJLN
TERMINAL FORECAST TOWARD MORNING. AT THIS TIME...NO WIDESPREAD IFR
OR MVFR CEILINGS OR VISIBILITIES ARE EXPECTED.
JLT
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Jun 16, 12:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUN 16 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
WIDELY SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
WIND GUSTS OVER 60 MPH....
HAIL UP TO THE SIZE OF QUARTERS...AND
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO VERY LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THE ENTIRE OUTLOOK AREA THROUGH 8 PM.
DISCUSSION:
A WARM...VERY MOIST...AND HIGHLY UNSTABLE ATMOSPHERE REMAINS IN
PLACE ACROSS THE REGION. VERY WEAK...SUBTLE BOUNDARIES IN PLACE
ACROSS THE AREA WILL SET THE STAGE FOR ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. THE STRONG
INSTABILITY WILL PARTIALLY OFFSET THE VERY WEAK WINDS ALOFT...AND
ALLOW A FEW OF THE THUNDERSTORMS TO BECOME SEVERE THIS
AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. DUE TO THE WEAK
WINDS ALOFT AND HIGH MOISTURE CONTENT IN THE ATMOSPHERE...ANY
THUNDERSTORMS THAT DO DEVELOP WILL MOVE VERY SLOWLY AND PRODUCE
VERY HEAVY RAINFALL WHICH COULD LEAD TO SOME VERY LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH AT LEAST SUNDAY AS A
FRONTAL BOUNDARY MEANDERS AROUND THE REGION. AT THIS TIME...IT
APPEARS AS THOUGH THE BEST THREAT FOR ORGANIZED THUNDERSTORM
DEVELOPMENT IS LATE THURSDAY NIGHT INTO FRIDAY AND AGAIN FRIDAY
NIGHT INTO SATURDAY. GIVEN THE DEGREE OF INSTABILITY AND ABUNDANCE
OF MOISTURE IN PLACE...LOCALLY HEAVY RAINFALL AND FLOODING CAN BE
EXPECTED IF THE THUNDERSTORM COMPLEXES DO INDEED MOVE ACROSS THE
OUTLOOK AREA. AT THIS TIME IT APPEARS AS THOUGH ANY THUNDERSTORM
COMPLEXES THAT AFFECT THE AREA WILL DO SO AT A TIME OF DAY
TYPICALLY UNFAVORABLE FOR SIGNIFICANT SEVERE WEATHER...HOWEVER THE
AMOUNT OF INSTABILITY IN PLACE SHOULD REMAIN SUFFICIENT FOR AT
LEAST ISOLATED SEVERE THUNDERSTORMS THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS
AFTERNOON...SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS
OF DAMAGING WINDS...HAIL...AND/OR FLOODING SHOULD BE RELAYED TO
THE NATIONAL WEATHER SERVICE.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIThunderstorm Wind, Barton
- When
- June 16, 4:00 PM CST
- Where
- Barton County, Lamar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.500, -94.283
Several trees were downed from severe thunderstorm wind gusts at the Lamar City Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404190.